Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 64, NWS North Platte, NE

June 4, 2020Brown County, Cherry County, Keya Paha County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 4, 2020, 11:27 PM CDT for Brown County, Cherry County, Keya Paha County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2020, 11:27 PM CDT (04:27 UTC)
Expired
Jun 5, 2020, 12:00 AM CDT
In force
33 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brown County, NE, Cherry County, NE, Keya Paha County, NE

The radar

The North Platte radar (KLNX), 108 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 7:42 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
3729 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

952 
WUUS53 KLBF 050427
SVRLBF
NEC017-031-103-050500-
/O.NEW.KLBF.SV.W.0064.200605T0427Z-200605T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1127 PM CDT Thu Jun 4 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northeastern Cherry County in north central Nebraska...
  Northwestern Brown County in north central Nebraska...
  West central Keya Paha County in north central Nebraska...

* Until midnight CDT.

* At 1127 PM CDT, a severe thunderstorm was located near Valentine,
  moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Norden, Sparks and Smith Falls State Park. 

This includes Highway 12 between mile markers 2 and 30.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4294 9999 4265 10025 4292 10057 4300 10048
      4300 10040
TIME...MOT...LOC 0427Z 306DEG 35KT 4290 10042 

HAIL...1.00IN
WIND...60MPH
 
$$

Gomez
3 follow-up statements
449 
WWUS53 KLBF 050436
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1136 PM CDT Thu Jun 4 2020

NEC017-031-103-050500-
/O.CON.KLBF.SV.W.0064.000000T0000Z-200605T0500Z/
Cherry NE-Brown NE-Keya Paha NE-
1136 PM CDT Thu Jun 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHEASTERN CHERRY...NORTHWESTERN BROWN AND WEST CENTRAL KEYA
PAHA COUNTIES...

At 1136 PM CDT, a severe thunderstorm was located 12 miles east of
Valentine, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Norden, Sparks and Smith Falls State Park. 

This includes Highway 12 between mile markers 4 and 30.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4294 9999 4265 10025 4291 10052 4299 10044
      4300 10040
TIME...MOT...LOC 0436Z 306DEG 35KT 4284 10032 

HAIL...1.00IN
WIND...60MPH
 
$$

Gomez
595 
WWUS53 KLBF 050444
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1144 PM CDT Thu Jun 4 2020

NEC017-031-103-050500-
/O.CON.KLBF.SV.W.0064.000000T0000Z-200605T0500Z/
Cherry NE-Brown NE-Keya Paha NE-
1144 PM CDT Thu Jun 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHEASTERN CHERRY...NORTHWESTERN BROWN AND WEST CENTRAL KEYA
PAHA COUNTIES...

At 1144 PM CDT, a severe thunderstorm was located 9 miles southwest
of Norden, or 17 miles east of Valentine, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Norden, Sparks and Smith Falls State Park. 

This includes Highway 12 between mile markers 13 and 30.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4294 9999 4265 10025 4286 10042 4292 10038
      4299 10032
TIME...MOT...LOC 0444Z 306DEG 35KT 4279 10023 

HAIL...1.00IN
WIND...60MPH
 
$$

Gomez
471 
WWUS53 KLBF 050451
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1151 PM CDT Thu Jun 4 2020

NEC017-031-103-050501-
/O.EXP.KLBF.SV.W.0064.000000T0000Z-200605T0500Z/
Cherry NE-Brown NE-Keya Paha NE-
1151 PM CDT Thu Jun 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHERRY...
NORTHWESTERN BROWN AND WEST CENTRAL KEYA PAHA COUNTIES WILL EXPIRE AT
MIDNIGHT CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central Nebraska.

LAT...LON 4294 9999 4265 10025 4286 10042 4292 10038
      4299 10032
TIME...MOT...LOC 0451Z 306DEG 35KT 4275 10016 

$$

Gomez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 6:55 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jun 4, 6:55 PM CDT, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
655 PM CDT Thu Jun 4 2020

.SHORT TERM...(This evening through Friday night)
Issued at 329 PM CDT Thu Jun 4 2020

The short range model consensus suggests a severe storm or two will
form off the Black Hills late this afternoon and track into ncntl
Nebraska this evening or later. A stationary front drifting
through nrn Nebraska this afternoon will pool moisture and be an
excellent focus for storm development. The location of the front
this evening could very well dictate the track of the severe
weather.

The NAMnest indicates the storms will move east-southeast at 45 mph
and the HRRR shows a storm motion of 50 mph. The very fast motion
will place the activity in nrn Nebraska between 10 pm and
midnight. Discrete storm development is possible sooner. Winds
aloft are strong with a belt of 50kt winds at 500mb but no low
level jet is shown in the models. This would likely prevent a turn
to the south and keep the storms on an east-southeast course as
shown by the models.

The thunderstorm forecast tonight follows the down-scaled NAM which
tracks a cluster of storms through ncntl Nebraska farther south than
the other models. This forecast is consistent with the latest SPC
storm outlook.

Other isolated strong storms have formed off the Laramie Range
this afternoon and will move into wrn Nebraska. None of these
storms are expected to be severe. Winds aloft are strong relative
to the instability which suggests storms will collapse posing a
strong wind gust hazard.

The thunderstorm forecast Friday and Friday night uses the short
term model blend plus the down-scaled NAM. Wrn and ncntl Nebraska
will be post-frontal Friday and the easterlies should lift moisture
onto the high plains of WY causing storm development off the Laramie
Range. A strong cap and stable air prevents this activity from
moving east into wrn and ncntl Nebraska. A strong low level jet and
warm front develops Friday night. Isolated shower and thunderstorm
chances are in place for this warm front.

.LONG TERM...(Saturday through Thursday)
Issued at 329 PM CDT Thu Jun 4 2020

A powerful storm system will affect wrn and ncntl Nebraska Saturday
through Monday. The models are taking sfc low pressure across wrn
Nebraska and deepening it down to between 984mb and 990mb Sunday
evening. The best chances for severe weather are Saturday across
western Nebraska and Monday across ncntl Nebraska. Sunday's
weather is an interlude to Monday's potential event. Chance POP's
are in place Saturday and Monday.

SPC has already outlooked much of wrn and ncntl Nebraska Saturday
for severe weather. Deep synoptic scale lift from an approaching
upper level trof, strong shear (near 50kts), and MLCAPE around
3000J/KG should easily support supercells across wrn Nebraska late
Saturday. Storm motion will likely be northeast as the upper level
flow is amplified north and south. A similar but less sheared
environment may develop Monday across ncntl Nebraska. The GFS is
giving a flood signal Monday with PWAT north of 1.50 inches and QPF
aligned mostly north and south.

This storm system will send a strong Pacific cold front through the
region Tuesday cooling temperatures and stabilizing the atmosphere
through Thursday. Just isolated thunderstorm chances are in place
during this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 648 PM CDT Thu Jun 4 2020

Scattered thunderstorms are possible across portions of north
central and southwest Nebraska this evening and overnight.
Thunderstorms are expected to move out of the area by early
morning. Winds will switch from the north to the southeast
tomorrow afternoon with VFR conditions.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Gomez
Hazardous weather outlook, Jun 4, 3:11 PM CDT, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
311 PM CDT Thu Jun 4 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-052015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
311 PM CDT Thu Jun 4 2020 /211 PM MDT Thu Jun 4 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A few severe thunderstorms capable of very large hail and damaging
winds are expected across northern Nebraska tonight. The area of
concern is generally along and north of a line from Merriman to
Brownlee to Burwell with the best chance along and north of a line
from Valentine to Ainsworth to O'Neill.

Isolated strong thunderstorms are possible this evening across
western Nebraska. Lightning and wind gusts to 50 mph are the
hazards.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A few severe storms are possible later Saturday as a warm front
lifts north through the area. Warm temperatures aloft may keep
storms from forming and later forecasts will refine the Saturday
potential.

A cold front will move slowly southeast across the area Monday. A
few severe thunderstorms could develop along the front Monday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Any reports of severe weather would be appreciated tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Jun 4, 8:08 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
808 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND DMG     17 N DUNNING            42.07N 100.10W
06/04/2020                   BLAINE             NE   TRAINED SPOTTER

            2 FOOT IN DIAMETER TREE BRANCH DOWN. TIME ESTIMATED FROM
            RADAR.

&&

CBROWN
Local storm report, Jun 4, 8:23 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
823 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     TSTM WND GST     3 E GATES               41.65N 99.59W
06/04/2020  E60 MPH          CUSTER             NE   PUBLIC

            DIME SIZE HAIL AND 60 MPH THUNDERSTORM WIND GUSTS.

&&

SJACOBS
Local storm report, Jun 4, 8:38 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
838 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND DMG     NORTH PLATTE            41.13N 100.77W
06/04/2020                   LINCOLN            NE   EMERGENCY MNGR

            WIDESPREAD POWER OUTAGES IN NORTH PLATTE VIA EMERGENCY
            MANAGER. TIME ESTIMATED FROM RADAR.

&&

CBROWN
Local storm report, Jun 4, 8:50 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
850 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     BURWELL                 41.78N 99.13W
06/04/2020  E60 MPH          GARFIELD           NE   EMERGENCY MNGR

&&

SJACOBS
Special weather statement, Jun 4, 9:07 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service North Platte NE
907 PM CDT Thu Jun 4 2020

NEZ010-028-029-050245-
Wheeler NE-Holt NE-Garfield NE-
907 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GARFIELD...
SOUTHEASTERN HOLT AND WHEELER COUNTIES UNTIL 945 PM CDT...

At 907 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Chambers to 7 miles northwest
of Bartlett to 8 miles northwest of Ericson. Movement was east at 45
mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Bartlett, Ericson, Knievels Corner, Cumminsville, Four Corners, Pibel
Lake State Recreation Area, Buffalo Flats and Goose Lake State
Wildlife Management Area.

This includes Highway 281 between mile markers 132 and 165.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central Nebraska.

LAT...LON 4174 9839 4174 9870 4178 9896 4197 9870
      4224 9864 4223 9830 4180 9829
TIME...MOT...LOC 0207Z 273DEG 42KT 4217 9860 4197 9864 4184 9882

Gomez
Local storm report, Jun 4, 11:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1125 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             16 S HAY SPRINGS        42.45N 102.69W
06/04/2020  E1.50 INCH       SHERIDAN           NE   PUBLIC

            ESTIMATED BETWEEN 1 AND 1.5 INCH HAIL ALONG WITH 30 TO 35
            MPH WINDS.

0505 PM     TSTM WND GST     9 ESE HERSHEY           41.10N 100.85W
06/04/2020  E70.00 MPH       LINCOLN            NE   TRAINED SPOTTER

            1/4 MILE VISIBILITY AND 70 MPH WINDS

0613 PM     TSTM WND DMG     3 S NORTH PLATTE        41.09N 100.77W
06/04/2020                   LINCOLN            NE   NWS EMPLOYEE

            SEVERAL LARGE TREES DOWN. TIME ESTIMATED FROM RADAR.

0617 PM     TSTM WND GST     NORTH PLATTE            41.13N 100.77W
06/04/2020  E60.00 MPH       LINCOLN            NE   TRAINED SPOTTER

0617 PM     TSTM WND DMG     NORTH PLATTE            41.13N 100.77W
06/04/2020                   LINCOLN            NE   EMERGENCY MNGR

            WIDESPREAD POWER OUTAGES IN NORTH PLATTE VIA EMERGENCY
            MANAGER. TIME ESTIMATED FROM RADAR.

0618 PM     TSTM WND GST     3 ENE NORTH PLATTE      41.15N 100.72W
06/04/2020  M70.00 MPH       LINCOLN            NE   ASOS

0622 PM     TSTM WND GST     10 S NORTH PLATTE       40.99N 100.77W
06/04/2020  E60.00 MPH       LINCOLN            NE   NWS EMPLOYEE

0628 PM     TSTM WND DMG     5 S NORTH PLATTE        41.06N 100.77W
06/04/2020                   LINCOLN            NE   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED A SEMI ROLLOVER CAUSED BY
            WIND. SEMI WAS EMPTY AT TIME OF ROLLOVER.

0630 PM     TSTM WND GST     8 NW BROWNLEE           42.37N 100.74W
06/04/2020  E60.00 MPH       CHERRY             NE   PUBLIC

            4 TO 6 INCH DIAMETER BRANCHES DOWN ALSO.

0642 PM     TSTM WND GST     30 S VALENTINE          42.44N 100.55W
06/04/2020  E60.00 MPH       CHERRY             NE   PUBLIC

0718 PM     TSTM WND DMG     17 N DUNNING            42.07N 100.10W
06/04/2020                   BLAINE             NE   TRAINED SPOTTER

            2 FOOT IN DIAMETER TREE BRANCH DOWN. TIME ESTIMATED FROM
            RADAR.

0821 PM     TSTM WND GST     3 E GATES               41.65N 99.59W
06/04/2020  E60.00 MPH       CUSTER             NE   PUBLIC

            DIME SIZE HAIL AND 60 MPH THUNDERSTORM WIND GUSTS.

0830 PM     TSTM WND GST     BURWELL                 41.78N 99.13W
06/04/2020  E60.00 MPH       GARFIELD           NE   EMERGENCY MNGR

&&

SNIVELY

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:04 PM CDTSpecial Weather StatementLBFBlaine41 min
Jun 4, 7:12 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Cherry, Thomas48 min
Jun 4, 7:15 PM CDTSpecial Weather StatementLBFLogan30 min
Jun 4, 7:19 PM CDTSevere Thunderstorm WarningLBFBlaine, Loup41 min
Jun 4, 7:38 PM CDTSpecial Weather StatementLBFCuster37 min
Jun 4, 7:47 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Garfield, Holt, Loup, Rock43 min
Jun 4, 7:54 PM CDTSpecial Weather StatementLBFCuster36 min
Jun 4, 8:02 PM CDTSpecial Weather StatementLBFLoup43 min
Jun 4, 8:16 PM CDTSevere Thunderstorm WarningLBFCuster, Garfield, Loup44 min
Jun 4, 8:28 PM CDTSevere Thunderstorm WarningLBFGarfield, Holt, Loup, Rock, Wheeler47 min
Jun 4, 9:07 PM CDTSpecial Weather StatementLBFWheeler38 min
Jun 4, 10:28 PM CDTSevere Thunderstorm WarningLBFCherry47 min
Jun 4, 10:48 PM CDTSevere Thunderstorm WarningLBFCherry42 min
Jun 4, 11:56 PM CDTSpecial Weather StatementLBFKeya Paha34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.